Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Elko, NV

October 3, 2018Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Oct 3, 2018, 2:38 PM PDT for Lander County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 2:38 PM PDT (21:38 UTC)
Expired
Oct 3, 2018, 8:45 PM PDT
In force
6 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 146 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS55 KLKN 032138
FFWLKN
NVC015-040045-
/O.NEW.KLKN.FF.W.0029.181003T2138Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
238 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  South central Lander County in north central Nevada...

* Until 545 PM PDT.

* At 237 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one to two inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Railroad Pass and portions of Highway 50 west of Austin and east 
  of New pass Summit. 

Additional rainfall amounts of one half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
      3941 11749 3973 11726

$$

94
3 follow-up statements
400 
WGUS75 KLKN 032307
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
407 PM PDT WED OCT 3 2018

NVC015-040045-
/O.CON.KLKN.FF.W.0029.000000T0000Z-181004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
407 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTH CENTRAL LANDER COUNTY...

At 405 PM PDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain across the warned area. Up to two inches of 
rain have already fallen. Flash flooding is expected to continue. 

Some locations that will experience flooding include...
Railroad Pass and portions of Highway 50 west of Austin and east of 
New pass Summit. 

Additional rainfall amounts of one quarter of an inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
      3941 11749 3973 11726

$$

JRM
649 
WGUS55 KLKN 040026
FFWLKN
NVC015-040345-
/O.EXT.KLKN.FF.W.0029.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
526 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has extended the

* Flash Flood Warning for...
  South central Lander County in north central Nevada...

* Until 845 PM PDT.

* At 525 PM PDT, Doppler radar indicated showers and thunderstorms 
  producing heavy are moving back into the warned area. Up to two 
  inches of rain have already fallen. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include... Railroad 
  Pass and portions of Highway 50 west of Austin and east of New 
  pass Summit. 

Additional rainfall amounts of up to one half inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
      3941 11749 3973 11726

$$

JRM
058 
WGUS75 KLKN 040341
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
841 PM PDT WED OCT 3 2018

NVC015-040350-
/O.EXP.KLKN.FF.W.0029.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
841 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANDER COUNTY WILL
EXPIRE AT 845 PM PDT...

The heavy rain has ended and any flood waters are receding. Minor 
flooding of washes and rural dirt roads are possible. Use caution if 
driving in these areas. 

LAT...LON 3967 11700 3941 11726 3920 11736 3923 11756
      3941 11749 3973 11726

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:14 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 3, 12:14 PM PDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1214 PM PDT Wed Oct 3 2018

.SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Scattered showers and
isolated thunderstorms will continue through this evening with
the threat of localized flash flooding. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.

&&

.SHORT TERM...This afternoon through Friday

Main Concern or Impact: Flash Flood on Burn Scars today and this evening

Brief synoptic overview:  Occluded frontal system with a 568dm 500mb
low off the central CA coast lift northeast over southern NV
today, pulling a 110kt jet max into southern areas of the CWA.
This creates a nice area of diffluence aloft over the area this
afternoon and evening (hence the marginal areas for severe
thunderstorms over the area). Meanwhile, a cold frontal boundary
nears the Pacific NW by tonight as it pushes eastward. By tomorrow
afternoon, the frontal boundary begins to sagged southeast across
the area, eventually exiting the CWA by late Thursday night.
Another frontal (more aloft) boundary approaches the area from the
north by Friday afternoon. This is more of an insider slider due
to the stronger jet on the backside of the 500mb trof instead of
the front.

Changes to Previous Forecast: Minor adjustments to POPs, QPF, and
snow levels...nothing significant.

Forecast Confidence & Model Discussion: Overall confidence is above
average as models are in good agreement with overall pattern.
Normal differences exist on precip amounts due to convective
nature.

Sensible Weather/Impacts:

Precip
Showers and thunderstorms today with heavy rain possible,
therefore the flash flood watch continues. A few storms maybe
strong also. Showers continue overnight and through tomorrow
afternoon, before tapering off. A few afternoon showers possible
in western Humboldt by Friday afternoon. Areas across the north
above 7500 could see snow mix with rain at time tomorrow but
accumulating snows stay closer to 10,000ft. Fog potential is low
tonight but could more of an issues tomorrow night (freezing) due
to less cloud cover.

Winds
No issues. Winds do pick up tomorrow out of the southwest ahead of
front before turning more northwest behind it.

Temps
High temps staying below average (60s).  Overnight lows should be
mild tonight (40s and 50s) before falling near average by Friday
morning (30s to low 40s)

.LONG TERM...Friday night through next Wednesday. An unsettled
weather pattern will continue into next week.

A drier, more stable air mass brought in by the weak front that
will move through the region Thursday will allow mostly dry
conditions across the state Friday. A more robust cold front with
an impressive upper-level trough will move through the state
Saturday lowering snow levels with valley rain and mountain
snow across much of the state Saturday before moving to far
eastern Nevada Sunday. Monday looks mostly dry with yet another
short wave rotating around the main trough moving through the
Great Basin Tuesday. No big wind threat with the exception being
under northwest flow with enhanced downslope potential for the
Wendover area Sunday. Temperatures will be cooler than normal by
a good margin with 50s and 60s for highs and lows in the 20s and
30s.

&&

.AVIATION...Widespread showers and isolated thunderstorms will
persist across much of the state through this evening. MVFR VIS
and CIG conditions at times are possible with the heavier showers
and thunderstorms along with wind gusts up to 25kts. Fog is also
a possibility after 0600Z to before sunrise although it should not
be widespread and confined to valleys.

&&

.FIRE WEATHER...Many areas receive another round of wetting rains
today through tomorrow evening. Burns scars are once again a
concern to heavy rain potential today. By tomorrow afternoon snow
levels drop to near 7500 AGL in the north to 9000 AGL in central
NV. Accumulating snow levels will remain much higher (AOB
10,000ft). Drier conditions for Friday before another round of
wetting rains and high mountain snows occurs Friday night through
Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

&&

85/93/93/85

In the hours before

Special weather statement, Oct 3, 1:21 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Elko NV
121 PM PDT WED OCT 3 2018

NVZ035-037-032100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
121 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pinto Summit, moving north at 25 mph.

Wind gusts 40 to 50 mph as well as small hail will be possible with
this storm.

Locations impacted include...
Pancake Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546
TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580

CS
Special weather statement, Oct 3, 1:33 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT WED OCT 3 2018

NVZ037-032115-
Southern Lander County and Southern Eureka County NV-
133 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
215 PM PDT...

At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of New Pass Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
New Pass Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3931 11757 3953 11751 3956 11748 3957 11749
      3961 11748 3962 11746 3964 11747 3972 11745
      3959 11705 3924 11736
TIME...MOT...LOC 2033Z 202DEG 20KT 3935 11743

CS
Special weather statement, Oct 3, 1:42 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT WED OCT 3 2018

NVZ037-032130-
Southern Lander County and Southern Eureka County NV-
142 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hickison Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602
TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653

CS
Local storm report, Oct 3, 2:31 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             1 SE ELY                39.24N 114.87W
10/03/2018  E0.25 INCH       WHITE PINE         NV   PUBLIC

            PUBLIC REPORTED HAIL OF 0.25 INCHES.

&&

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:04 PM PDTSpecial Weather StatementLKN41 min
Oct 2, 9:18 PM PDTAreal Flood AdvisoryLKNNye3 hr
Oct 3, 2:49 AM PDTFlash Flood WatchLKNElko, Eureka, Lander, Nye, White Pine19 hr
Oct 3, 1:21 PM PDTSpecial Weather StatementLKN39 min
Oct 3, 1:33 PM PDTSpecial Weather StatementLKNLander42 min
Oct 3, 1:42 PM PDTSpecial Weather StatementLKNEureka48 min
Oct 3, 1:43 PM PDTSevere Thunderstorm WarningLKNLander47 min
Oct 3, 2:32 PM PDTSevere Thunderstorm WarningLKNLander43 min
Oct 3, 2:59 PM PDTSpecial Weather StatementLKN46 min
Oct 3, 3:12 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 3:15 PM PDTSpecial Weather StatementLKN45 min
Oct 3, 3:57 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 4:03 PM PDTFlash Flood WarningLKNElko6 hr
Oct 3, 4:05 PM PDTSevere Thunderstorm WarningLKNEureka, Lander40 min
Oct 3, 4:18 PM PDTFlash Flood WarningLKNLander6 hr
Oct 3, 4:37 PM PDTSpecial Weather StatementLKNElko38 min
Oct 3, 4:48 PM PDTSpecial Weather StatementLKN42 min
Oct 3, 4:53 PM PDTSpecial Weather StatementLKNEureka52 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.